Montana, 2011Flooding in Montana, May 10 to 17, 2011
May 10 to 17, 2011 · NWS BYZ · 6 events in 6 counties and zones
A significant spring storm impacted south central Montana May 8-11 as a moist and slow moving storm system impacted the region. Rain began to move into the region late Sunday, May 8th with the heaviest rainfall Monday into Tuesday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant spring storm impacted south central Montana May 8-11 as a moist and slow moving storm system impacted the region. Rain began to move into the region late Sunday, May 8th with the heaviest rainfall Monday into Tuesday. Some embedded thunderstorms enhanced rainfall across portions of the region late on Monday, the 9th. Widespread rainfall amounts of 2-4 inches occurred. The heavy rainfall also combined with some mid elevation snowmelt from nearby mountains to enhance flooding in some foothill locations. As a result, widespread lowland flooding was reported along with some damage to roads and structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 9, 8:46 PM MST, 4 hours 19 minutes earlier.
Area forecast discussion, May 9, 8:46 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
946 PM MDT MON MAY 9 2011
.SHORT TERM...VALID FOR TUE AND WED...
UPDATE TO FORECAST AND WRKAFP. LINE OF THUNDERSTORMS WAS NEARLY
STATIONARY OVER CUSTER AND POWDER RIVER COUNTIES THIS EVENING DUE TO
SURFACE CONVERGENCE OVER THIS AREA. ANOTHER AREA OF RAIN WAS FROM
KBIL W ON RADAR. HEAVY RAIN HAS BEEN REPORTED THROUGHOUT THE EVENING
FROM KBIL E. IR SATELLITE IMAGERY SHOWED COLD CLOUD TOPS OVER THE
THUNDERSTORM AREA. LOW PRESSURE CENTERED OVER W NE WAS PUMPING
MOIST AIR INTO THE AREA ON DEEP EASTERLY FLOW UP TO 700 MB. LATEST
RUC AND NEW WRF HAD A SECONDARY 700 MB LOW MOVING NE THROUGH WY
OVERNIGHT BRINGING STRONG VERTICAL MOTION TO AREAS E OF KBIL.
UPPER DIFLUENCE OVER THE AREA THIS EVENING WILL GRADUALLY WEAKEN
OVERNIGHT AS THE UPPER LOW ELONGATES TO THE NE. WILL HAVE PLENTY
OF LIFT AND MOISTURE FROM THE SYSTEM TO KEEP HEAVY RAIN GOING
THROUGH THE NIGHT...AND NEW WRF CONTINUES THE PRECIPITATION INTO
TUE. HAVE ISSUED AN AREAL FLOOD WATCH FROM MUSSELSHELL S TO
SHERIDAN COUNTIES THROUGH 00Z WED.
HAVE ADDED THE MENTION OF THUNDER E OF KBIL AFTER 06Z TONIGHT DUE TO
STRONG SYSTEM DYNAMICS.
SNOTEL TEMPERATURES WERE GENERALLY AT OR ABOVE FREEZING THIS
EVENING. NEW WRF BRINGS 700 MB TEMPERATURES DOWN TO -4 DEGREES C BY
12Z TUE. NOT CONFIDENT IN THE HEAVY SNOW AMOUNTS OVER THE MOUNTAINS
DUE TO THE WARM AIRMASS BUT WILL LEAVE WARNINGS/ADVISORY ALONE FOR NOW.
ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
LONG TERM FORECAST IS DOMINATED BY RIDGING OVER THE AREA WHICH
NORMALLY BODES WELL FOR WARM AND DRY CONDITIONS. HOWEVER THIS
RIDGE IS LOOKING MORE AND MORE WET WITH THE SYSTEM THATS CURRENTLY
IMPACTING THE REGION NOT MOVING DOWNSTREAM FAR ENOUGH TO STOP
IMPACTING THE EASTERN HALF OF THE FORECAST AREA AND A VERY LARGE
AND STRONG STORM SYSTEM ENCOMPASSING MOST OF THE WESTERN UNITED
STATES PUSHING ENERGY AND PACIFIC MOISTURE OVER THE AREA FROM THE
SOUTHWEST. TEMPERATURES STILL LOOK WARM...THOUGH CLOUD COVER WILL
PUT DOWNWARD PRESSURE ON TEMPERATURES. WITH WIDESPREAD
PRECIPITATION IN THE 2 TO 4 INCH RANGE EXPECTED OVER THE NEXT
COUPLE OF DAYS THERE WILL BE PLENTY OF LOW LEVEL MOISTURE AROUND
ONCE TEMPERATURES BEGIN TO CLIMB INTO THE 60S AND LOWER 70S
THURSDAY AND FRIDAY. THIS WOULD POINT TO ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND
EVENING HOURS AND ADJUSTED GRIDS IN THIS DIRECTION. A BACKDOOR
FRONT COURTESY OF THE CURRENT SYSTEM REMAINING JUST TO THE
NORTHEAST OF THE FORECAST AREA AND RETROGRADING SOME LOW LEVEL
COLD AIR BACK INTO THE AREA WILL MOVE IN FRIDAY NIGHT. THE BOUNDARY
THIS COLD AIR CREATES WILL BE A FOCUS FOR CONVECTION SATURDAY AND
SUNDAY AS STRONGER DIFFLUENT SOUTHWESTERLY FLOW ALOFT PRESSES IN
FROM THE WESTERN SYSTEM. MAY NEED TO INCREASE POPS FOR THESE
WEEKEND EARLY NEXT WEEK PERIODS AS A RESULT.
WITH MUCH WARMER TEMPERATURES BY LATE IN THE WEEK...AND
TEMPERATURES IN THE HIGHER ELEVATIONS STAYING ABOVE FREEZING
EXPECT MOUNTAIN SNOW PACK TO BEGIN MELTING IN ERNEST. WITH
SIGNIFICANTLY ABOVE NORMAL SNOW PACK WILL LIKELY SEE SIGNIFICANT
RISES ON AREA WATERWAYS BY NEXT WEEKEND...IN ADDITION TO RISES
CAUSED BY THE EARLY WEEK RAIN/SNOW. PERSONS WITH INTERESTS NEAR
AREA STREAMS AND RIVERS SHOULD BE ALERT FOR RISING WATER LEVELS
THROUGH THE NEXT WEEK. CHAMBERS
&&
.AVIATION...
LARGE STORM SYSTEM WILL CONTINUE TO BRING MVFR TO IFR CONDITIONS
ACROSS MUCH OF THE AREA. THIS STORM WILL CONTINUE TO CAUSE
EXTENSIVE RAIN SHOWERS WITH ISOLATED THUNDERSTORMS UNTIL TUESDAY
AFTERNOON. BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 040/051 038/061 039/071 043/072 046/067 044/070 048/072
99/R 51/B 12/T 22/T 22/T 22/T 23/T
LVM 038/052 032/061 034/070 040/073 044/068 041/067 041/068
98/R 31/B 12/T 22/T 22/T 22/T 23/T
HDN 042/053 038/061 039/072 042/074 045/070 044/074 046/075
99/W 61/B 12/T 22/T 22/T 22/T 22/T
MLS 043/048 039/059 039/068 039/068 042/062 043/065 046/070
9+/W 62/R 12/T 21/U 11/U 11/B 12/T
4BQ 043/052 037/059 038/068 039/070 042/067 042/071 046/071
99/W 62/R 12/T 21/U 11/U 11/B 12/T
BHK 045/050 038/057 037/064 037/065 039/060 041/064 045/067
9+/W 63/R 12/T 21/U 11/B 22/W 12/T
SHR 040/047 035/055 035/066 039/070 042/069 042/072 046/072
+9/W 72/R 12/T 22/T 22/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON FOR ZONES
29>33-35>38-57-58.
WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY FOR
ZONES 67-68.
WY...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON FOR ZONE 99.
WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
NIGHT FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 9, 9:03 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1003 PM MDT MON MAY 9 2011
MTZ028>042-056>058-063>068-WYZ098-099-110415-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1003 PM MDT MON MAY 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
RAIN...HEAVY AT TIMES...WILL OCCUR ACROSS THE AREA TONIGHT.
SCATTERED THUNDERSTORMS WILL ALSO OCCUR EAST OF BILLINGS. THE
RAIN FALLING ON ALREADY SATURATED GROUND WILL BRING THE THREAT OF
FLOODING TO MUSSELSHELL...YELLOWSTONE...BIG HORN AND SHERIDAN
COUNTIES EAST OVERNIGHT. HAIL WILL BE POSSIBLE WITH A FEW OF THE
THUNDERSTORMS OVERNIGHT.
OTHERWISE...HEAVY SNOW WILL OCCUR OVER THE BEARTOOTH/ABSAROKA AND
CRAZY MOUNTAINS TONIGHT.
PEOPLE LIVING NEAR OR PLANNING ACTIVITIES ON AREA WATERWAYS
SHOULD BE ALERT TO POSSIBLE FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STORM SYSTEM WILL CONTINUE TO IMPACT THE ENTIRE REGION ON
TUESDAY AND WILL BRING PERIODS OF SIGNIFICANT PRECIPITATION AND
POSSIBLE FLOODING. HEAVY SNOW WILL CONTINUE OVER AREA MOUNTAIN RANGES. A
MIX OF RAIN AND SNOW IS EXPECTED ALONG THE ADJACENT FOOTHILLS WITH
HEAVY RAINFALL OVER THE PLAINS.
PEOPLE LIVING NEAR OR PLANNING ACTIVITIES ON AREA WATERWAYS
SHOULD BE ALERT TO POSSIBLE FLOODING ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 9, 9:19 PM MST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1019 PM MDT MON MAY 9 2011
MTZ037-100515-
CARTER MT-
1019 PM MDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 1115
PM MDT...
AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 41 MILES EAST OF
ALZADA TO 9 MILES SOUTHEAST OF ALZADA...AND MOVING NORTHEAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THESE STORMS INCLUDE...RIDGEWAY...ALBION AND
CAPITOL.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4499 10462 4501 10504 4588 10406 4585 10402
4500 10403
TIME...MOT...LOC 0418Z 224DEG 24KT 4480 10322 4490 10356
4499 10421Special weather statement, May 9, 10:25 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1125 PM MDT MON MAY 9 2011
MTZ033-037-100630-
CARTER MT-FALLON MT-
1125 PM MDT MON MAY 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALLON AND NORTHERN
CARTER COUNTIES UNTIL 1230 AM MDT...
AT 1124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG THUNDERSTORMS OVER THE NORTHEAST HALF OF CARTER
COUNTY THAT WERE GENERALLY LOCATED NORTH AND NORTHWEST OF CAPITOL.
THESE STORMS WERE MOVING NORTH AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THESE STORMS...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THESE STORMS
INCLUDE...EKALAKA....RIDGEWAY...BELLTOWER...MILL IRON...MEDICINE
ROCKS ST PARK...WEBSTER AND WILLARD.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4532 10425 4577 10498 4579 10494 4602 10494
4610 10452 4621 10437 4615 10404 4538 10403
TIME...MOT...LOC 0524Z 159DEG 36KT 4551 10421Flood, Park
- When
- May 10, 1:05 AM MST to May 17, 12:00 PM MST
- Where
- Park County, 1.42 mi ESE of Hoopers to 1.53 mi ESE of Hoopers
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 45.659, -110.655
Park County officials reported flooding on Billman and Trail Creeks southwest of Livingston due to heavy rainfall and mid elevation mountain snowmelt. Numerous roads flooded (Miller, Trailer Creek, Old Yellowstone, Cokedale, Rendezvous Trail) in the region with water overtopping them with lowland flooding in nearby farmland. Several homes and trailers flooding. Several farms were cutoff and unreachable because of flooded raodways. The Shields River in central Park County ran high and out of it's banks, flooding nearby farmland.
Flood, Rosebud
- When
- May 10, 7:00 AM MST to May 11, 7:00 AM MST
- Where
- Rosebud County, 58.2 mi E of Brandenberg to 59.86 mi WNW of Colstrip
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.817, -104.971
Widespread flooding resulting in road closures occurred across the northern half of Rosebud County. Flooding in low lying areas along Reservation Creek west of Forsyth was reported. Across northwest Rosebud County, flooding on Home Creek resulted in significant water over Bascom Road.
Flood, Custer
- When
- May 10, 7:00 AM MST to May 11, 7:00 AM MST
- Where
- Custer County, 33.15 mi SSE of Mizpah to 9.3 mi WSW of Moon Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.817, -104.971
Widespread flooding resulted in road closures occurring across Custer County with numerous roads reported as washed out. Significant flooding was reported along the Powder River as well as its tributaries. Dry, Spring, Strevel and Mizpah Creeks all reported flooding. Major flooding occurred from north of Powderville to Mizpah. Water overtopped Pumpkin Bridge on Pumpkin Creek. A storm spotter 16 miles south of Miles City on Highway 59 indicated this was the worst flooding that they had seen in that area in 25 years. There was significant lowland flooding in the Yellowstone Valley area of Northeast Miles City where Emergency Travel Only was declared for a time. A water rescue was required when a paper carrier in the valley washed off the road.
Tongue River flooding on May 10-11th resulted in Custer County declaring a flood disaster and a water rescue due to Graveyard Creek washing out Kinsey Road. A levee system was damaged in Miles City. In addition, Custer County ran out of road closed signs due to extent of washed out roads.
Flood, Big Horn
- When
- May 10, 10:30 AM MST to May 12, 8:00 AM MST
- Where
- Big Horn County, 1.09 mi E of St Xavier to 20.78 mi SE of Yellowtail
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.473, -107.698
Numerous reports of small stream and lowland flooding were reported along streams and creeks across Big Horn County. Water was reported over highway 313 towards the Fort Smith area. As a result of the flooding, a few homes were evacuated.
Flood, Yellowstone
- When
- May 10, 10:30 AM MST to May 11, 7:00 AM MST
- Where
- Yellowstone County, 36.97 mi S of Bull Mtn to 4.82 mi SE of Lockwood
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.473, -107.698
Significant flooding occurred in the Briarwood Subdivision and golf course in South Billings along Blue Creek. Several homes, structures and barns were inundated with water with evacuations required in the area. Damage occurred to the golf course due to the flooding and several bridges washed out on the course.
Flood, Treasure
- When
- May 10, 10:30 AM MST to May 11, 7:00 AM MST
- Where
- Treasure County, 6.59 mi NNE of Sanders to 15.19 mi SSE of Sarpy Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 46.370, -107.055
Several roads across Treasure County flooded, especially northeast of Hysham area.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Carolina, May 10 to 11, 20112 deaths · 2 in hail · 22 events
- Flash Flooding and Flooding in Ohio, May 10 to 12, 20111 death · $385,000 · 1.75 in hail · 60 events
- Flash Flooding and Hail in Ohio, May 10 to 11, 2011$19 million · 1.75 in hail · 14 events
- Tornado and Hail in Minnesota, May 10, 2011$500,000 · EF1 · 64 events
- Flash Flooding and Hail in Kentucky, May 10 to 11, 2011$2.0 million · 1.75 in hail · 19 events
- Hail in South Carolina, May 10, 2011$296,000 · 4.5 in hail · 34 events
- Flash Flooding and Hail in West Virginia, May 10 to 11, 2011$530,000 · 1 in hail · 9 events
- Hail and Damaging Winds in South Carolina, May 10 to 11, 2011$112,000 · 1.25 in hail · 27 events
- Hail in Ohio, May 10, 2011$186,000 · 2 in hail · 6 events
- Hail and Damaging Winds in Kentucky, May 10, 2011$66,000 · 2.75 in hail · 22 events
- Hail and Lightning Strike in Wisconsin, May 10, 2011$100,000 · 1 in hail · 2 events
- Hail in North Carolina, May 10, 2011$36,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308097, 308102, 308104, 308099, 308100, 308109.